Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Cancer patient biting the tongue. Does chemo treatment lead to developing Chorea-athetosis?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1209 Questions
Can a patient develope Chorea-acanthocytosis after long treatments of chemo? If not why would a cancer patient start biting her tongue?
Posted Sat, 21 Apr 2012 in Cancer
Answered by Dr. Indranil Ghosh 11 hours later
Thanks for posting your query.
I think that you are referring to choreo-athetosis. These are a spectrum of abnormal involuntary movements. Chorea is characterized by brief, semi-directed, irregular movements while athetosis is characterized by twisting and writhing movements. The tongue-biting movements that she has been complaining of, is suggestive of chorea.

'Neuroacanthocytosis', on the other hand is a genetic disorder that may affect the blood, brain, peripheral nerves, muscle and heart. Limb chorea, facial tics, other oral movements (lip and tongue biting) and seizures may also be seen in this disorder. It is unlikely that she is suffering from this disorder.

As I can see from the information you have supplied that your patient is suffering from metastatic breast cancer and has had multiple rounds of chemotherapy. As I believe that more information can help a physician help you better, I would like to enquire whether she has brain metastases and whether she has received brain radiation or not.

Choreo-athetosis in a patient of metastatic breast cancer may be due to the following reasons:

1. Brain metastases itself
2. Chemotherapy-related brain damage
3. Radiation injury to the brain
4. Some antibody-mediated mechanisms (which are poorly understood).

The problem is that all of these carry poor prognosis with them irrespective of treatment.
The next step that needs to be taken is to do a magnetic resonance imaging (MRI) scan of the brain in order to point out the cause. The treatment would then be customized to the cause identified.
Awaiting your reply.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor